Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 64, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 14, 2005, 7:25 PM EDT for Elk County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2005, 7:25 PM EDT (23:25 UTC)
- Expired
- Jun 14, 2005, 8:30 PM EDT
- In force
- 65 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Elk County, PA
The radar
The State College radar (KCCX), 76 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:00 PM EDT | TSTM WND DMG | Ridgway, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 4:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 142325
SVRCTP
PAC047-150030-
/O.NEW.KCTP.SV.W.0064.050614T2325Z-050615T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT TUE JUN 14 2005
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 830 PM EDT
* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BRANDY CAMP...OR 8
MILES SOUTH OF RIDGWAY...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JOHNSONBURG AROUND 735 PM EDT...
WILCOX AROUND 740 PM EDT...
ST. MARYS AROUND 745 PM EDT...
EAST BRANCH DAM AROUND 750 PM EDT...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4163 7878 4163 7850 4161 7849 4161 7843
4141 7843 4140 7826 4137 7826 4127 7854
4126 7864 4122 7871 4126 7873 4136 7890
4146 7899
$$
KF/RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:52 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 14, 4:52 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 452 PM EDT TUE JUN 14 2005 .SHORT TERM (REST OF TONIGHT)... UPDATED TO ADD SEVERE THUNDERSTORM WATCH FOR THIS EVENING AND TO ADJUST TSTORM WORDING ACCORDINGLY. && .PREVIOUS DISCUSSION... (ISSUED 232 PM EDT TUE JUN 14 2005) SHORT TERM (TONIGHT THROUGH WEDNESDAY)... AS OF THIS HOUR I DONT FEEL REAL STRONG ABOUT SEVERE STORMS SURVIVING THE LONG JOURNEY INTO THE CENTRAL MOUNTAINS. CRUDE TIMING OFF CONTINUITY WOULD PLACE THE LINE ENTERING WESTERN PA AFTER 23Z...AND NOT INTO OUR NEIGHBORHOOD UNTIL AROUND 02-03Z. AT THAT HOUR WE TYPICALLY SEE CONVECTION ON THE RAPID DECLINE...WITH WIDESPREAD SEVERE STORMS AFTER DARK AROUND HERE BEING A CLIMATOLOGICAL RARITY. I PUT THE HIGHEST CHC POPS OVER THE NW WHERE THE BEST CHANCE FOR SEVERE WILL LIKELY BE. I TAPERED POPS TO SLIGHT CHC OR EVEN NON EXISTENT OVER THE FAR SE AS MODELS REALLY USE DOWNSLOPING TO DRY OUT THE PRECIP AS IT MOVES ACROSS THE REGION. COOLER AND DRIER FOR WEDNESDAY...AS WELL AS DAYS AFTER AS UPPER LOW REPLACES OUR EARLY SEASON BERMUDA RIDGE. LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... THE PERIOD OF WEDNESDAY NIGHT THROUGH SATURDAY WILL BE CHARACTERIZED BY BELOW NORMAL HEIGHTS ACROSS THE NORTHEASTERN UNITED STATES EXTENDING SOUTHWARD ALONG THE EASTERN SEABOARD AS LARGE CUTOFF LOW TAKES UP RESIDENCY FROM THE GREAT LAKES AND INTO UPSTATE NEW YORK FOR THE NEXT SEVERAL DAYS. THIS WILL BRING A MUCH WELCOMED RELIEF FROM THE MOST OPPRESSIVE HEAT AND HUMIDITY THIS AREA HAS SEEN IN OVER TWO YEARS. THE NEGATIVE EAST COAST HEIGHT ANOMALY BREAKS DOWN BY EARLY NEXT WEEK AS A STRONG UPPER RIDGE BUILDS OVER THE UPPER MIDWEST AND TRACKS EASTWARD...BRINGING A QUICK RETURN TO VERY WARM AND INCREASINGLY HUMID CONDITIONS BY TUESDAY AND WEDNESDAY. UNDER THE UPPER LOW REGIME...HAVE CONTD TO BROADBRUSH SHOWER CHANCES THU THRU SAT...DECREASING THEREAFTER WITH INCREASING HEIGHTS AND 850 MB TEMPS LATE THIS WEEKEND. ENSEMBLES NOT INDICATING ANY EXTRAORDINARY 500 MB HEIGHT OR 850 MB TEMPERATURE ANOMALIES NEXT WEEK...BUT GIVEN THE STRENGTHENING LOW LEVEL WESTERLY FLOW AND LIKELIHOOD FOR DOWNSLOPING WINDS OFF THE ALLEGHENY FRONT BY THE MIDDLE PORTION OF NEXT WEEK...THINK WELL QUICKLY BECOME TOASTY AGAIN AT THAT TIME. AVIATION... JUST SOME LINGERING HAZE OVER NORTHERN PA THIS HOUR WITH DAYTIME HEATING HAVING MIXED THE LOW CLOUDS AND HAZE OUT OVER THE REST OF THE REGION. IT LOOKS LIKE THE COLD FRONT WILL FLATTEN OUT CONSIDERABLY AS IT MOVES EAST INTO PA BUT NOT BEFORE SPREADING AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE TERMINALS. THINK BEST CHC FOR REDUCED CIG/VIS WILL BE OVER NRN MOUNTAINS WHICH WILL BE CLOSER TO THE STRONGEST PART OF THE SQUALL LINE AS IT ENTERS THE REGION THIS EVENING. THINK CONVECTION WILL WEAKEN AS IT MOVES INTO THE CENTRAL MOUNTAINS AND AREAS OF REDUCED CIG/VIS MAY BECOME A PROBLEM AT THE TERMINALS THAT GET AFFECTED BY THE CONVECTION. WEDNESDAY SHUD SEE IMPROVING CONDITIONS AS DRIER AIR MOVES INTO THE REGION BEHIND THE COLD FRONT. SOME MVFR CIGS MAY LINGER INTO THE MORNING OVER THE NW...BUT MOST OTHER AREAS SHUD IMPROVE RAPIDLY AFTER PATCHY EARLY MORNING FOG AS A GUSTY WESTERLY WIND DEVELOPS. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM...RXR
Hazardous weather outlook, Jun 14, 5:07 AM EDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 507 AM EDT TUE JUN 14 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-150900- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 507 AM EDT TUE JUN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT: VERY WARM AND HUMID CONDITIONS WILL PERSIST ACROSS THE AREA TODAY. IN THE MIDDLE AND LOWER SUSQUEHANNA VALLEY...THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY LEVELS WILL CREATE HEAT INDICES BETWEEN 95 AND 100 DEGREES. PEOPLE SHOULD LIMIT OUTDOOR ACTIVITIES DURING THE AFTERNOON AND EARLY EVENING HOURS. HOWEVER...IF YOU ARE GOING TO BE ACTIVE OUTDOORS...DRINK PLENTY OF FLUIDS AND TAKE FREQUENT BREAKS FROM ACTIVITY. SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING INTO EARLY WEDNESDAY MORNING ACROSS CENTRAL PENNSYLVANIA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM STATE COLLEGE WESTWARD...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF STATE COLLEGE. THUNDERSTORMS WILL DEVELOP ACROSS THE OHIO VALLEY THIS AFTERNOON...AND MOVE EASTWARD INTO WESTERN PENNSYLVANIA BY LATE AFTERNOON OR EARLY EVENING. THUNDERSTORMS WILL LIKELY CONGEAL INTO ONE OR MORE SOLID LINES AS THEY MOVE FROM NORTHWEST TO SOUTHEAST THROUGH CENTRAL PENNSYLVANIA DURING THE EVENING AND EARLY MORNING HOURS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 70 MPH. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE...ESPECIALLY DURING THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY. JPV
In the hours before
Special weather statement, Jun 14, 4:52 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 452 PM EDT TUE JUN 14 2005 PAZ004-142245- WARREN- 452 PM EDT TUE JUN 14 2005 ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL AFFECT WARREN COUNTY BETWEEN 6 PM AND 9 PM THIS EVENING... AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF NORTH EAST TO 4 MILES WEST OF UNION CITY TO 28 MILES NORTHWEST OF FRANKLIN TO 10 MILES WEST OF GREENVILLE ALONG THE PENNSYLVANIA...OHIO BORDER...MOVING NORTHEAST AT 30 MPH. THE STRONGEST THUNDERSTORMS WILL BE NEAR COLUMBUS...BEAR LAKE... SPRING CREEK...AND LOTTSVILLE BETWEEN 615 AND 630 PM...SUGAR GROVE AROUND 630 PM...GRAND AND GARLAND AROUND 640 PM...YOUNGSVILLE AROUND 645 PM...WARREN...GERMANY...AND CLARENDON BETWEEN 650 PM AND 7 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS BETWEEN 45 AND 55 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. FORECASTER: LAMBERT
Special weather statement, Jun 14, 7:10 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 710 PM EDT TUE JUN 14 2005 PAZ005-010-150015- ELK-MCKEAN- 710 PM EDT TUE JUN 14 2005 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND ELK COUNTIES... AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF KANE TO 8 MILES NORTH OF DUBOIS...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR BRANDY CAMP AROUND 720 PM...JAMES CITY... RIDGWAY AROUND 725 PM...JOHNSONBURG AROUND 735 PM...WILCOX...FORCE AROUND 745 PM...ST. MARYS AROUND 750 PM AND EAST BRANCH DAM AROUND 755 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. KF/RG
Special weather statement, Jun 14, 7:14 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 714 PM EDT TUE JUN 14 2005 PAZ024-033-150015- CAMBRIA-SOMERSET- 714 PM EDT TUE JUN 14 2005 ...STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND CAMBRIA COUNTIES... AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF IRWIN TO 13 MILES EAST OF CHEAT LAKE...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR CONFLUENCE AND ADDISON AROUND 735 PM...SEVEN SPRINGS AROUND 745 PM...CASSELMAN AROUND 750 PM...SALISBURY...ROCKWOOD AND MOUNT DAVIS AROUND 755 PM...GARRETT AROUND 800 PM...SOMERSET AND MEYERSDALE AROUND 805 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
Local storm report, Jun 14, 7:20 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
720 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG COLUMBUS 41.95N 79.58W
06/14/2005 WARREN PA EMERGENCY MNGR
NUMEROUS TREES DOWN
0630 PM TSTM WND DMG LOTTSVILLE 41.93N 79.44W
06/14/2005 WARREN PA EMERGENCY MNGR
NUMEROUS TREES DOWN
0630 PM TSTM WND DMG GARLAND 41.80N 79.43W
06/14/2005 WARREN PA EMERGENCY MNGR
NUMEROUS TREES DOWN
0638 PM TSTM WND DMG GRAND VALLEY 41.72N 79.54W
06/14/2005 WARREN PA EMERGENCY MNGR
NUMEROUS TREES DOWN
0640 PM TSTM WND DMG TIDIOUTE 41.68N 79.40W
06/14/2005 WARREN PA EMERGENCY MNGR
NUMEROUS TREES DOWN
0715 PM TSTM WND DMG KANE 41.66N 78.81W
06/14/2005 MCKEAN PA LAW ENFORCEMENT
NUMEROUS TREES DOWN
&&
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 5:52 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 98 min |
| Jun 14, 6:47 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 73 min |
| Jun 14, 7:39 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.